Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 229, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2016, 7:20 PM CDT for Coffey County, Osage County, Kansas. It was in force for 40 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2016, 7:20 PM CDT (00:20 UTC)
- Expired
- Aug 24, 2016, 8:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:34 PM CDT | HAIL 1.25 | 8 S Lebo, KS | |
| Aug 24, 7:34 PM CDT | HAIL 1.5 | 8 Sse Lebo, KS | ESTIMATED 70 MPH WINDS AS WELL. WINDOW SCREENS WERE RIPPED OFF THE HOUSE. |
| Aug 24, 7:36 PM CDT | HAIL 1.5 | 9 Sse Lebo, KS | |
| Aug 24, 7:39 PM CDT | HAIL 1.5 | Coffey County Airport, KS | |
| Aug 24, 7:40 PM CDT | TSTM WND GST 79 | Coffey County Airport, KS | |
| Aug 24, 7:42 PM CDT | HAIL 3 | 9 Se Lebo, KS | PHOTO SENT IN VIA SOCIAL MEDIA. RADAR ESTIMATED TIME |
| Aug 24, 7:44 PM CDT | TSTM WND DMG | Coffey County Airport, KS | 30 FOOT BY 40 FOOT POLE BARN BLOWN OVER |
| Aug 24, 7:45 PM CDT | HAIL 1.75 | Coffey County Airport, KS | |
| Aug 24, 7:48 PM CDT | HAIL 1.5 | 5 Sw Waverly, KS | |
| Aug 24, 7:51 PM CDT | HAIL 1.5 | 4 Sw Waverly, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.1
The text
As transmitted.
640
WUUS53 KTOP 250020
SVRTOP
KSC031-139-250100-
/O.NEW.KTOP.SV.W.0229.160825T0020Z-160825T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
SOUTH CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARTFORD...
MOVING NORTHEAST AT 30 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEBO...NEW STRAWN...BETO JUNCTION AND JOHN REDMOND RESERVOIR.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 146 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3819 9591 3843 9590 3850 9563 3826 9561
TIME...MOT...LOC 0019Z 242DEG 27KT 3828 9597
HAIL...2.50IN
WIND...60MPH
$$
HENNECKE1 follow-up statement
540
WWUS53 KTOP 250044
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT WED AUG 24 2016
KSC031-139-250100-
/O.CON.KTOP.SV.W.0229.000000T0000Z-160825T0100Z/
COFFEY-OSAGE-
744 PM CDT WED AUG 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN COFFEY AND SOUTH CENTRAL OSAGE COUNTIES...
AT 744 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
NEW STRAWN...MOVING EAST AT 35 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 734 PM PING PONG BALL SIZE AND
70 MPH WIND GUSTS WERE REPORTED 8 MILES SOUTH SOUTHEAST OF
LEBO.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
LEBO...NEW STRAWN...BETO JUNCTION AND JOHN REDMOND RESERVOIR.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 148 AND 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3821 9582 3844 9587 3850 9563 3826 9561
TIME...MOT...LOC 0044Z 252DEG 29KT 3833 9571
HAIL...2.50IN
WIND...70MPH
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:23 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 24, 6:23 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 623 PM CDT WED AUG 24 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Thursday) Issued at 251 PM CDT WED AUG 24 2016 The main focus for the short-term is on the potential for strong to severe storms and locally heavy rainfall. This morning scattered showers and isolated storms lifted northward across the CWA as a mid-level wave tracked northward into Nebraska. With this wave advancing into Nebraska, visible satellite imagery shows the cloud cover has begun to scatter out some across portions of east central and southeast Kansas this afternoon. The peaks of sunshine have allowed temperatures to warm into the mid/upper 80s across east central Kansas with dewpoints still in the low 70s. As a result, conditions should continue to destabilize across eastern Kansas late this afternoon into this evening. Surface observations show that the cold front is progressing across north central Kansas, with winds in Concordia shifting to the north and temperatures plunging into the 60s to around 70 degrees. As this front shifts eastward into the more destabilized air mass across eastern Kansas, expect thunderstorms to quickly initialize along the boundary, generally along a line stretching from Abilene to Manhattan. Low- level flow will initially be nearly parallel to the boundary, so could see some heavy rainfall from these storms along the boundary. With conditions destabilizing, CAPE values should reach 2000-3000 J/kg. Mesoanalysis shows strong 0-6km wind shear across east central Kansas of 40-50kts. With these conditions in place, severe thunderstorms will be possible late this afternoon through this evening with the primary threats being large hail and damaging winds. Models show 0-1km wind shear values increasing early this evening across far east central Kansas with the increasing low-level jet, so cannot rule out the potential for an isolated tornado threat as well. With PWAT values of around 2 inches, these thunderstorms will likely be capable of producing periods of moderate to heavy rainfall. Models have trended a bit further south with the areas of best potential for rainfall amounts of 1-2 inches, so have expanded the Flash Flood Watch for most locations along and north of I-70 until Thursday morning. Models have trended a bit faster with the front tracking eastward and, thus, have shown trends of diminishing precipitation late tonight and overnight across north central Kansas. Some models show the potential for another mid-level wave to lift into central Kansas overnight into Thursday morning, which would bring additional storms to north central Kansas. However, have just chance PoPs at this time due to lower confidence amongst the models. The uncertainty in the potential for Thursday morning storms results in some uncertainty with strong or severe storm potential for Thursday afternoon. With the frontal boundary expected to be stalled out over southeast Kansas, the better instability should be focused just south of the CWA. However, with decent enough instability and shear in place, a marginal risk for strong to severe storms still exists for east central Kansas Thursday afternoon. With cloud cover in place through much of the day, have Thursday high temperatures ranging from the mid 70s to low 80s. .LONG TERM...(Thursday Night through Wednesday) Issued at 251 PM CDT WED AUG 24 2016 Thursday night through Saturday...Another shortwave trough in southwest flow aloft moves through Thursday night with the chance for more showers and thunderstorms. Boundary tries to lift north on Friday with best chance that day across northern KS. Tail end of another shortwave trough moves through Friday night with best chances still in northern KS closer to stronger dynamics. Saturday is somewhat between systems with weakening flow aloft, however, still can't drop precip chances as several of the models continue to have surface boundary in the vicinity of northeast/east central KS and convective development. Saturday night through Wednesday...Rather stagnant pattern sets up for the early to middle part of next week with relatively weaker southwest to west flow aloft across the Central Plains. Unfortunately, all models continue to show some type of weak disturbances in the flow, and daily convective development. While I doubt that the precip will be as widespread and heavy as over the next couple days, POPs in the 30 to 40 percent range look warranted through about Tuesday. Beyond this forecast, perhaps the latter part of next week will provide a respite for thunderstorm chances as both the GFS and ECMWF show building heights and likely capped atmosphere. But that's a long way out. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 619 PM CDT WED AUG 24 2016 Sct. TSRA are developing to the south and west of terminals. These storms are initially sporadic, becoming more widespread aft 01z at KMHK and 02Z at KTOP/KFOE. MVFR is likely with some indication of IFR or LIFR if convection tracks directly over the terminal. Strong winds would also be possible. Models are indicating MVFR cigs to likely prevail overnight as a FROPA goes through the area. Additional scattered showers and thunderstorms are expected to develop aft 09Z and track through sites during the morning period. Thereafter, VFR prevails aft 15Z through afternoon. && .TOP Watches/Warnings/Advisories... Flash Flood Watch through Thursday morning for KSZ010>012- 020>024-026-038>040. && SHORT TERM...Hennecke LONG TERM...GDP AVIATION...Prieto
Hazardous weather outlook, Aug 24, 3:57 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT WED AUG 24 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-252100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. ALSO CANNOT RULE OUT THE POTENTIAL FOR AN ISOLATED TORNADO THREAT, PRIMARILY ACROSS FAR EAST CENTRAL KANSAS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT FROM THESE STORMS, AND A FLASH FLOOD WATCH IS IN EFFECT FOR MOST LOCATIONS ALONG AND NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR SOME STRONG TO SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 70. HAIL AROUND AN INCH IN DIAMETER WILL BE THE MAIN SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL IS POSSIBLE AGAIN THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Aug 24, 6:56 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 S MORRILL 39.91N 95.69W
08/24/2016 E1.00 INCH BROWN KS PUBLIC
&&
JPLocal storm report, Aug 24, 7:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 S OLPE 38.20N 96.17W
08/24/2016 E1.50 INCH LYON KS BROADCAST MEDIA
&&
JPSpecial weather statement, Aug 24, 7:12 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 712 PM CDT WED AUG 24 2016 KSZ026-250045- JEFFERSON- 712 PM CDT WED AUG 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY UNTIL 745 PM CDT... AT 711 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VALLEY FALLS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VALLEY FALLS AND NORTONVILLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN KANSAS. LAT...LON 3931 9543 3942 9550 3942 9518 3934 9518 TIME...MOT...LOC 0011Z 248DEG 26KT 3938 9543
Local storm report, Aug 24, 7:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 E OLPE 38.26N 96.11W
08/24/2016 E1.50 INCH LYON KS PUBLIC
&&
BAERGLocal storm report, Aug 24, 7:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 5 SE OLPE 38.21N 96.10W
08/24/2016 LYON KS EMERGENCY MNGR
8 INCH DIAMETER TREE LIMB DOWN
&&
BAERGLocal storm report, Aug 24, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
719 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL W LAWRENCE 38.96N 95.26W
08/24/2016 M1.00 INCH DOUGLAS KS LAW ENFORCEMENT
NICKEL TO QUARTER
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 38 min |
| Aug 24, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 27 min |
| Aug 24, 7:12 PM CDT | Special Weather Statement | TOP | Jefferson | 33 min |
| Aug 24, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 42 min |
| Aug 24, 8:20 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 40 min |
| Aug 25, 6:53 AM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Ottawa and 3 more | 112 min |
| Aug 25, 4:04 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 4 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.